Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 26, NWS Goodland, KS

June 8, 2019Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 8, 2019, 4:38 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2019, 4:38 PM CDT (21:38 UTC)
Expired
Jun 8, 2019, 5:15 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:55 PM CDTHAIL 1.251 Nw Saint Francis, KSHAIL LASTED 15 MINUTES WITH THE LARGEST HAILSTONES AROUND HALF DOLLAR SIZE.
Jun 8, 4:55 PM CDTTORNADO13 Wsw Saint Francis, KSONE LANDSPOUT TORNADO WENT BACK UP INTO CLOUDS. ANOTHER LANDSPOUT TORNADO WAS REPORTED ON THE GROUND AT 3:55 PM MT.
Jun 8, 5:00 PM CDTHAIL 1.251 Nw Saint Francis, KSHAIL IS ONGOING. ALSO SPOTTER SAYS TORNADO HAS DISSIPATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WFUS53 KGLD 082138
TORGLD
COC125-KSC023-082215-
/O.NEW.KGLD.TO.W.0026.190608T2138Z-190608T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
338 PM MDT Sat Jun 8 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Yuma County in northeastern Colorado...
  West central Cheyenne County in northwestern Kansas...

* Until 415 PM MDT/515 PM CDT/.

* At 338 PM MDT/438 PM CDT/, a confirmed tornado was located 8 miles
  west of St. Francis, moving northeast at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Public confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* Locations impacted include...
  St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3961 10208 3970 10217 3985 10189 3977 10178
TIME...MOT...LOC 2138Z 226DEG 12KT 3973 10196 

TORNADO...OBSERVED
HAIL...1.00IN

$$

JRM
3 follow-up statements
428 
WWUS53 KGLD 082146
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
346 PM MDT Sat Jun 8 2019

COC125-KSC023-082215-
/O.CON.KGLD.TO.W.0026.000000T0000Z-190608T2215Z/
Yuma CO-Cheyenne KS-
346 PM MDT Sat Jun 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT/515 PM CDT/
FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND WEST
CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
    
At 341 PM MDT/441 PM CDT/, a confirmed tornado was located 8 miles 
west of St. Francis, moving northeast at 15 mph. These tornadoes are 
located along a line from roughly Saint Francis tp 5 miles northeast 
of Bonny Reservoir. 

HAZARD...TORNADO and quarter size hail.

SOURCE...Public confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3961 10208 3970 10217 3985 10189 3977 10178
TIME...MOT...LOC 2141Z 226DEG 12KT 3974 10195 

TORNADO...OBSERVED
HAIL...1.00IN

$$

JRM
124 
WWUS53 KGLD 082156
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
356 PM MDT Sat Jun 8 2019

COC125-KSC023-082215-
/O.CON.KGLD.TO.W.0026.000000T0000Z-190608T2215Z/
Yuma CO-Cheyenne KS-
356 PM MDT Sat Jun 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT/515 PM CDT/
FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND WEST
CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
    
At 356 PM MDT/456 PM CDT/, tornado producing storms were located
along a line extending from 8 miles northeast of Bonny Reservoir to
near St. Francis, moving northeast at 10 mph.

HAZARD...TORNADO and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3961 10208 3970 10217 3985 10189 3977 10178
TIME...MOT...LOC 2156Z 234DEG 10KT 3970 10205 3980 10182 

TORNADO...OBSERVED
HAIL...1.00IN

$$

JRM
914 
WWUS53 KGLD 082211
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
411 PM MDT Sat Jun 8 2019

COC125-KSC023-082221-
/O.EXP.KGLD.TO.W.0026.000000T0000Z-190608T2215Z/
Yuma CO-Cheyenne KS-
411 PM MDT Sat Jun 8 2019

...THE TORNADO WARNING FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
WILL EXPIRE AT 415 PM MDT/515 PM CDT/...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern Colorado...and northwestern Kansas.

LAT...LON 3961 10208 3970 10217 3985 10189 3977 10178
TIME...MOT...LOC 2211Z 226DEG 12KT 3973 10201 3983 10178 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:36 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 8, 3:36 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 8 2019

For Kgld, thunderstorms are expected to develop near the site in
the 20z to 22z time frame. Vfr conditions are expected until
thunderstorms affect the site, and then mvfr conditions are
expected. Thunderstorms will continue through the night. From 04z
to 12z, mvfr conditions will prevail. After 12z vfr conditions
will return. Southerly winds of 15 to 20 knots with gusts to
around 25 knots are expected. Once thunderstorms develop the winds
will become variable at 15 to 25 mph. From 04z to 06z a cold front
will begin to move through and north winds will increase into the
19 to 23 knots range with gusts up to 28 knots.

For Kmck, south winds of near 18 knots with gusts near 26 knots
are expected until 26 knots. From 20z to 22z thunderstorms will
near the site and affect the site into the overnight hours. Vfr
conditions should occur until 03z and mvfr conditions will occur
through 09z. Outside of thunderstorm activity, south to southeast
winds near 15 knots and gusts to near 23 knots. Around 03z, north
winds near 21z knots with gusts up to 32 knots are expected and
that will continue the rest of the period. Vfr conditions also
return at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, Jun 8, 3:52 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Special weather statement, Jun 8, 2:44 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019

COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
      3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232

JRM
Local storm report, Jun 8, 3:12 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 NW BURLINGTON         39.32N 102.29W
06/08/2019                   KIT CARSON         CO   TRAINED SPOTTER

            LANDSPOUT TORNADO REPORTED. HAS SINCE
            DISSIPATED.

&&

JBH
Special weather statement, Jun 8, 3:19 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001-013-NEZ079-082315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
219 PM MDT Sat Jun 8 2019

...Brief Landspout Tornadoes Possible...

At 217 PM MDT/317 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line extending
from 10 miles south of Seibert to Benkelman Nebraska. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. One such tornado was reported earlier near
Burlington.

Locations impacted include...
Burlington, St. Francis, Benkelman, Stratton, Seibert, Bonny
Reservoir and Bethune.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3914 10316 4001 10192 4034 10166 4032 10132
      4001 10139 3926 10212 3887 10286 3911 10317

JRM
Special weather statement, Jun 8, 4:04 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 PM MDT Sat Jun 8 2019

COZ090-091-082130-
Kit Carson County CO-Yuma County CO-
304 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Bonny Reservoir, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 199 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3942 10220 3953 10239 3972 10224 3957 10206
TIME...MOT...LOC 2104Z 215DEG 17KT 3954 10224

JRM
Local storm report, Jun 8, 4:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             10 N BIRD CITY          39.89N 101.53W
06/08/2019  E2.00 INCH       CHEYENNE           KS   PUBLIC

            REPORT VIA FACEBOOK OF 2 INCH HAIL.

&&
Local storm report, Jun 8, 4:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          9 E KIRK                39.60N 102.43W
06/08/2019                   YUMA               CO   PUBLIC

            PUBLIC REPORT VIA FACEBOOK OF A LANDSPOUT.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:19 PM CDTSpecial Weather StatementGLDCheyenne3 hr
Jun 8, 3:47 PM CDTSevere Thunderstorm WarningGLDSherman16 min
Jun 8, 3:58 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 8, 4:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins46 min
Jun 8, 5:23 PM CDTFlash Flood WarningGLDCheyenne5 hr
Jun 8, 5:41 PM CDTSpecial Weather StatementGLDCheyenne19 min
Jun 8, 5:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman25 min
Jun 8, 6:24 PM CDTSpecial Weather StatementGLDSherman21 min
Jun 8, 6:25 PM CDTSpecial Weather StatementGLDCheyenne20 min
Jun 8, 6:32 PM CDTSpecial Weather StatementGLDDecatur13 min
Jun 8, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman25 min
Jun 8, 6:54 PM CDTSpecial Weather StatementGLDDecatur21 min
Jun 7, 8:39 PM CDTSpecial Weather StatementGLDYuma36 min
Jun 7, 9:08 PM CDTSpecial Weather StatementGLDKit Carson37 min
Jun 7, 9:57 PM CDTSpecial Weather StatementGLDYuma33 min
Jun 7, 10:32 PM CDTSpecial Weather StatementGLDYuma28 min
Jun 8, 2:44 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 8, 2:54 PM CDTSevere Thunderstorm WarningGLDKit Carson32 min
Jun 8, 3:00 PM CDTTornado WarningGLDKit Carson15 min
Jun 8, 4:04 PM CDTSpecial Weather StatementGLDKit Carson26 min
Jun 8, 4:09 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min

Nearby

Tornado Warnings in Kansas, 2019Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.